Detoxification is a prerequisite in the treatment of these disorders.
Barbiturate dependent users often take an average daily dose of 1.5 g of a short-acting barbiturate, and some have been reported to take as much as 2.5 g per day for months. The lethal dose is not much greater for the chronic abuser than it is for the neophyte, so eventually tolerance develops to the point where withdrawal in hospital becomes necessary to prevent accidental death from overdose.
To avoid sudden death during the withdrawal process, treatment must be very conservative. First, barbiturates must be withheld from a comatose or grossly intoxicated patient until these symptoms clear.
Family and pharmacists should be consulted to confirm the patient's habitual barbiturate dose. Diazepam (Valium) may be substituted for the abused barbiturate. Start withdrawing the patient on diazepam (Valium), 15 to 25 mg four times daily. Administer sufficient additional diazepam to suppress signs of increased withdrawal (e.g., increased pulse, increased blood pressure, or increased perspiration). Once a diazepam dose is reached which suppresses signs of withdrawal, continue for 2 days then start decreasing by 10% per day. During this process, the patient may begin to exhibit withdrawal symptoms; in that case, the daily decrement should be halved.
Generally, barbiturate detoxification can be accomplished in a 14 day period, but longer detoxification may be required.
Although it has been suggested that long-term use of nonbarbiturate sedative-hypnotics be substituted for the abused barbiturate as a preventive therapeutic measure, this too often results in replacing one drug dependency with another.
Due to potential medical complications of barbiturate detoxification, especially with high-dose abuse, initial inpatient treatment is preferred.
Benzodiazepines produce less euphoria than other tranquilizing drugs, so the risk of dependence and abuse is relatively low. They do not stimulate the liver enzymes that cause metabolic tolerance nearly as much as barbiturates do, and they affect REM sleep very little. Nevertheless, both tolerance and withdrawal symptoms can develop.
Significant withdrawal symptoms may occur when a benzodiazepine is stopped even at a therapeutic dose level if the drug has been used for a month or more.
Withdrawal symptoms include anxiety, numbness in the extremities, dysphoria, intolerance for bright lights and loud noises, nausea, sweating, muscle twitching, and sometimes convulsions. Withdrawal is not usually accompanied by craving for the drug. Because benzodiazepines are eliminated from the body slowly, symptoms may continue to develop for several weeks.
To prevent seizures and other problems, withdrawal is accomplished by gradual reduction of the dose.
Start withdrawing the patient on diazepam (Valium), 15 to 25 mg four times daily. Administer sufficient additional diazepam to suppress signs of increased withdrawal (e.g., increased pulse, increased blood pressure, or increased perspiration). Once a diazepam dose is reached which suppresses signs of withdrawal, continue for 2 days then start decreasing by 10% per day. When the diazepam dose approaches 10%, reduce the dose slowly over 3 to 4 days and then discontinue.
Generally, benzodiazepine detoxification can be accomplished in a 14 day period, but longer detoxification may be required.
If a user is to remain drug-free, follow-up treatment, usually with psychiatric help and resort to community resources, is vital.
Life-style changes such as avoiding people, places, and things related to sedative use should be encouraged.
Initial psychosocial treatment should focus on confronting denial, teaching the disease concept of addictions, fostering an identification as a recovering person, recognition of the negative consequences of sedative abuse, avoiding situational and intrapsychic cues that stimulate craving, and formulation of support plans.
Drug urine tests should be used to ensure compliance.
Unfortunately, most patients are not sufficiently motivated to pursue treatment; the majority drop out after the initial evaluation.
It is likely that some heavy sedative drug users, like other heavy drug users, suffer from chronic anxiety, depression, or feelings of inadequacy. In these cases, the drug abuse is a symptom rather than the central problem. These cases can benefit from psychotherapy.
Psychotherapy is useful when it focuses on the reasons for the patient's sedative abuse. The drug abuse itself - past, present, and future consequences - must be given firm emphasis. Involving an interested and cooperative spouse in conjoint therapy is often very beneficial.
Many sedative abusers have benefited from A.A. (although A.A. dogmatically insists that it is only for the treatment of alcoholics).
A.A. meetings provide members with acceptance, understanding, forgiveness, confrontation, and a means for positive identification. New A.A. members are asked to admit to a problem, give up a sense of personal control over the disease, do a personal assessment, make amends, and help others. Telephone numbers are exchanged, and new members pick "sponsors" (more experienced members who guide them through their recovery).
Narcotics Anonymous, because of its closer link to "street people" and the criminal subculture, has little appeal to the average sedative abuser.
A therapeutic community or halfway house is an important treatment resource for the sedative abuser newly discharged from inpatient care. The halfway house provides emotional support, counselling and progressive entry into society.
Behavior therapy teaches the sedative abuser other ways to reduce anxiety. Relaxation training, assertiveness training, self-control skills, and new strategies to master the environment are emphasized.
Internet Mental Health (www.mentalhealth.com) copyright © 1995-2011 by Phillip W. Long, M.D.